Notes on stresses for manifolds

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


The geometric structure of stress theory on differentiable manifolds is considered. Mechanics is assumed to take place on an m-dimensional and no additional metric or parallelism structure is assumed. Two different approaches are described. The first is a generalisation of the traditional Cauchy approach where the resulting stresses are represented mathematically as vector valued (m - 1)-forms. The second approach is variational and stresses are represented by densities valued in the dual of the first jet bundle. It is shown how a variational stress induces a Cauchy stress.

Original languageEnglish
Pages (from-to)199-206
Number of pages8
JournalRendiconti del Seminario Matematico
Issue number2
StatePublished - 1 Jan 2000

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Notes on stresses for manifolds'. Together they form a unique fingerprint.

Cite this